Logo image
Analysis of orthogonality and of orbits in affine iterated function systems
Journal article   Peer reviewed

Analysis of orthogonality and of orbits in affine iterated function systems

Dorin Dutkay and Palle Jorgensen
Mathematische Zeitschrift, Vol.256(4), pp.801-823
08/2007
DOI: 10.1007/s00209-007-0104-9

View Online

Abstract

We introduce a duality for affine iterated function systems (AIFS) which is naturally motivated by group duality in the context of traditional harmonic analysis. Our affine systems yield fractals defined by iteration of contractive affine mappings. We build a duality for such systems by scaling in two directions: fractals in the small by contractive iterations, and fractals in the large by recursion involving iteration of an expansive matrix. By a fractal in the small we mean a compact attractor X supporting Hutchinson’s canonical measure μ, and we ask when μ is a spectral measure, i.e., when the Hilbert space $${L^2( \mu)}$$ has an orthonormal basis (ONB) of exponentials $$\{{e_\lambda, | \lambda \in \Lambda}\}$$ . We further introduce a Fourier duality using a matched pair of such affine systems. Using next certain extreme cycles, and positive powers of the expansive matrix we build fractals in the large which are modeled on lacunary Fourier series and which serve as spectra for X. Our two main results offer simple geometric conditions allowing us to decide when the fractal in the large is a spectrum for X. Our results in turn are illustrated with concrete Sierpinski like fractals in dimensions 2 and 3.
60G42 Affine fractal 28A80 37B25 Mathematics 47A10 Fourier series Attractor Spectrum Spectral measure 46C99 Mathematics, general Hilbert space 42B05

Details

Metrics

Logo image